Iowa, 2004

Hail and Damaging Winds in Iowa, June 14, 2004

June 14, 2004 · NWS DMX · 6 events in 5 counties and zones

Thunderstorms erupted during the predawn hours along a 1000 to 850 mb theta-e ridge extending from north central Nebraska, across central, into southeast Iowa. A relatively strong low level jet developed a few hours before sunrise to fuel thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
$12,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms erupted during the predawn hours along a 1000 to 850 mb theta-e ridge extending from north central Nebraska, across central, into southeast Iowa. A relatively strong low level jet developed a few hours before sunrise to fuel thunderstorm development. One supercell developed over northeast Nebraska and tracked into west central Iowa. It took on more of a bow echo configuration as it then tracked east into central Iowa. This storm produced 60 MPH winds as it moved through Audubon County. It also produced a 59 MPH wind gust along Interstate 80 in West Des Moines. Other thunderstorms developed along the theta-e ridge from west central into southeast Iowa. Most of the thunderstorms were below severe limits. A few did produce hail of three quarters to one inch in diameter. Another storm caused damage on a farm near Agency in Wapello County, damaging trees and flattening a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 1:58 PM CST, 12 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 1:58 PM CST, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SUN JUN 13 2004

.DISCUSSION...
MAIN FORECAST CONCERNS INCLUDE CONVECTIVE TIMING/TRENDS/PLACEMENT
AND HEAVY RAIN POTENTIAL THROUGH MID WEEK. FOR THIS EVENING...I
EXPECT MAIN AREA OF STORMS TO BE OVER SOUTHEAST HALF TO THIRD OF
FORECAST AREA. MOISTURE STILL RECOVERING FROM LAST NIGHTS STORMS SO
CONVECTION SHOULDNT BE AFFECTING OUR CWA UNTIL AROUND 5 PM OR SO.
SOME 1-2 INCH HAIL IS POSSIBLE...ALONG WITH A FEW 60 MPH GUSTS WITH
INVERTED-V TYPE SOUNDINGS. OVERNIGHT...FOCUS WILL SHIFT TO NORTHERN
IOWA WITH A STRONGER S/W NOW ACROSS THE HIGH PLAINS. MCS POSSIBLE
AFTER MIDNIGHT...BUT SVR AND FF THREAT SHOULD BE ISOLATED. LOOKING
AHEAD...SHORT RANGE MODELS HAVE PICKED UP ON RECENT TREND OF SHOVING
OUTFLOW AND PRECIP FARTHER TO THE SOUTH. SPC HAS SHOVED SLT RISK
INTO FAR SOUTHERN IA FOR MONDAY. WL KEEP LOW POPS IN SOUTH AND EAST
FOR STORMS ALONG COLD FRONT DURING THE MORNING...BUT THE BOUNDARY
AND SVR THREAT SHOULD BE IN MISSOURI DURING PEAK AFTERNOON HEATING.
CONVECTION EXPECTED TO STAY SOUTH AND WEST OF THE FORECAST AREA
MONDAY NIGHT...BUT WL HANG ON TO POPS SOUTH TO COVER GFS
SCENARIO...ALTHOUGH THAT MODEL IS ALSO TRENDING FARTHER SOUTH WITH
PRECIP.

A WARM FRONT LIFTING NORTH INTO THE STATE WILL BE THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN TUESDAY INTO WEDNESDAY. MOST LOCATIONS
ACROSS CENTRAL IOWA COULD RECEIVE 1 TO 2 INCHES THROUGH THE
PERIOD...LOCALLY 3 TO 4...WITH SEVERAL THUNDERSTORM COMPLEXES. ALL
MODES OF SEVERE WEATHER POSSIBLE.

THE EXTENDED PERIOD (THURS-SUN) SHOULD BE MAINLY DRY WITH THE
EXCEPTION OF FRIDAY AFT/NITE IN THE SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jun 13, 2:40 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUN 13 2004

IAZ004>007-015>017-023>028-033>039-044>050-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA
AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE
MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH.
THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE
AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN
IOWA LATER MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH
AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.  LISTEN
FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND
AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-141100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL
AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT
LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY
AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM
NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS
ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH
THE MORNING MONDAY IN SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2
INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.
LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND
POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KINNEY

The radar

The Des Moines radar (KDMX), 58 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Madison

When
June 14, 2:04 AM CST
Where
Madison County, Truro
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.217, -93.867

Hail, Warren

When
June 14, 2:08 AM CST
Where
Warren County, New Virginia
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -93.733

Thunderstorm Wind, Wapello

When
June 14, 3:30 AM CST
Where
Wapello County, Agency
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.983, -92.367

Thunderstorm Wind, Audubon

When
June 14, 4:09 AM CST
Where
Audubon County, Audubon Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.700, -94.917

Thunderstorm Wind, Audubon

When
June 14, 4:15 AM CST
Where
Audubon County, Audubon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -94.933

Thunderstorm Wind, Polk

When
June 14, 5:19 AM CST
Where
Polk County, West Des Moines
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.583, -93.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405458, 5405459, 5405462, 5405460, 5405461, 5405463.